Florida, 2009

Lightning Strike in Florida, July 4, 2009

July 4, 2009 · NWS TBW · 1 event in 1 county or zone

High pressure ridging across the area allowed for scattered afternoon thunderstorms to develop along sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
26
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area allowed for scattered afternoon thunderstorms to develop along sea breeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 4, 12:23 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 12:23 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
123 PM EDT SAT JUL 4 2009

.SHORT TERM (TONIGHT-MON)...DRY AIR ALOFT TO REMAIN IN PLACE NEXT
36 HOURS WITH EASTERN EXTENT OF UPPER RIDGE AXIS NUDGING OVERHEAD.
CONTINUE TO EXPECT BELOW NORMAL POPS THRU SUNDAY NIGHT. TEMPS WILL
RUN SLIGHTLY ABOVE NORMAL REST OF THE WEEKEND TOO WITH SW-W FLOW
LOWER TO MID LEVEL. ON MONDAY MEAN LAYER MOISTURE INCREASES AS UPPER
TROF DEEPENS DOWN FROM THE GREAT LAKES INTO THE NE GULF WHILE SFC
FRONT SINKS INTO THE DEEP SOUTH. SW FLOW THRU THE ATMOSPHERE WILL
BRING RAIN CHANCES BACK INTO INTO THE MID SCATTERED CATEGORY
AREAWIDE AND NEAR NORMAL MAX TEMPS.

.LONG TERM (MONDAY NT-SAT)...THE PERIOD STARTS WITH UPPER TROUGHING WEST
OF THE STATE AND RIDGE AXIS OVER SOUTH FLORIDA. WEAK UPPER RIDGING
WILL BUILD OVER THE AREA BY THE END OF THE WEEK AS THE SURFACE
RIDGE AXIS DRIFTS NORTH AND A TROUGH OF LOW PRESSURE RESIDES OVER
THE DEEP SOUTHEAST. THE PRESENCE OF THE TROUGH COMBINED WITH
DAYTIME HEATING WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTERNOON. WITH THE POSITION OF THE TROUGH...THE BEST CHANCES
FOR RAIN WILL BE TO THE NORTH AT THE BEGINNING OF THE PERIOD.
TEMPS WILL REMAIN NEAR NORMAL WITH HIGHS IN THE UPPER 80S TO LOW
90S AND LOWS IN THE 70S.

.AVIATION...VFR WILL PREVAIL. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS...BUT SHOULD
REMAIN INLAND FROM THE TERMINALS EXCEPT AT SOUTHERN TERMINALS WHERE
THE BEST CHANCES FOR RAIN ARE LOCATED.

&&

.MARINE...WEAK HIGH PRESSURE AND GRADIENT TO REMAIN OVER THE E
GULF NEXT FEW DAYS WITH GENERALLY LIGHT SW FLOW. RIDGE AXIS TO
SINK SOUTH AS A FRONT SINKS INTO THE DEEP SOUTH. GRADIENT TO
TIGHTEN WITH MODERATE WESTERLY FLOW INCREASING WINDS/SEAS/AND RAIN
CHANCES BY MID WEEK.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  78  90 /  10  20  20  40
FMY  75  91  75  92 /  20  40  20  40
GIF  76  93  76  93 /  20  30  20  40
SRQ  76  90  76  89 /  10  20  20  40
BKV  72  92  73  90 /  10  20  20  40
SPG  80  92  80  90 /  10  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...40/CARLISLE
Hazardous weather outlook, Jul 4, 4:30 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT SAT JUL 4 2009

FLZ039-042-043-048>052-055>057-060>062-065-041600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...FIRST
NEAR THE COAST THIS MORNING...THEN MOVING INLAND DURING THE
AFTERNOON. THE MAIN THREAT FROM ANY STORMS WILL BE LOCALLY HEAVY
RAINFALL...GUSTY WINDS UP TO 40 MPH AND FREQUENT LIGHTNING.
REMEMBER...IF YOU CAN HEAR THUNDER THEN YOU ARE CLOSE ENOUGH TO
THE STORM TO BE STRUCK BY LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HEAT INDICES THIS AFTERNOON WILL CLIMB TO AROUND 105 DEGREES
ACROSS MUCH OF THE REGION. IF YOU PLAN ON BEING OUTDOORS...WEAR
LIGHT WEIGHT AND LIGHT COLORED CLOTHING. USE A HIGH SPF SUNSCREEN
ON ANY EXPOSED SKIN. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC
BEVERAGES TO KEEP YOURSELF HYDRATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. THE MAIN THREAT FROM ANY STORMS WILL CONTINUE TO BE
LOCALLY HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jul 4, 2:13 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
313 PM EDT SAT JUL 4 2009

FLZ052-042000-
POLK-
313 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL AFFECT WESTERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING SOUTHEAST AT 5 MPH. THESE THUNDERSTORMS
WILL AFFECT WINSTON...LAKELAND...BARTOW...WILLOW OAK...LAKELAND
HIGHLANDS AND MULBERRY

...UNTIL 400 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2798 8173 2776 8201 2794 8206 2808 8205
TIME...MOT...LOC 1912Z 320DEG 3KT 2796 8201
Special weather statement, Jul 4, 2:43 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
343 PM EDT SAT JUL 4 2009

FLZ065-042030-
LEE-
343 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
THAT WERE NEARLY STATIONARY OVER EASTERN LEE COUNTY. THESE
THUNDERSTORMS WILL AFFECT LEHIGH ACRES AS WELL AS RURAL SECTIONS OF
EASTERN LEE COUNTY.

...UNTIL 430 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING AND
TORRENTIAL RAINS ARE EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2674 8168 2676 8156 2675 8156 2643 8156
      2642 8157 2641 8161 2642 8165 2641 8165
      2641 8167
TIME...MOT...LOC 1941Z 321DEG 1KT 2665 8158 2644 8161
Special weather statement, Jul 4, 3:25 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
425 PM EDT SAT JUL 4 2009

FLZ061-042115-
DE SOTO-
425 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL DESOTO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING SOUTHEAST AT 5 MPH. THESE THUNDERSTORMS
WILL AFFECT ARCADIA...BROWNVILLE...AND RURAL SECTIONS OF CENTRAL
DESOTO COUNTY.

...UNTIL 515 PM EDT.

GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING AND
TORRENTIAL RAINS ARE EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2722 8163 2716 8186 2732 8192 2734 8172
TIME...MOT...LOC 2024Z 299DEG 6KT 2728 8174

The radar

The Tampa radar (KTBW), 53 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
July 4, 3:39 PM EST
Where
Polk County, 1.42 mi NW of Winston
Deaths
1 direct, 0 indirect
Injuries
26 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
28.056, -82.034

Lightning struck in a soccer field as a church group was in the midst of a game and nearby picnic. This strike was a bolt from the blue as there was no rain in the immediate area. Radar detected the core of the storm to be six miles to the south of the location. Eighteen victims were transported to area hospitals where one died from his injuries. Another nine victims were treated on-site with symptoms consistent with a lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Polk2009-07-0430MaleBall FieldDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185584.